[Skip to Content]
[Skip to Content Landing]
Article
March 24, 1975

Polyarthritis Associated With Clindamycin-lnduced Colitis

Author Affiliations

University of Kansas Medical Center Kansas City

JAMA. 1975;231(12):1228. doi:10.1001/jama.1975.03240240008004

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.

Abstract

To the Editor.—  In their article, Cohen et al (223:1379, 1973) described pseudomembranous colitis following therapy with clindamycin hydrochloride. Despite the association of arthritis with inflammatory intestinal disease, there are no reports in the literature of arthritis occurring with antibiotic-induced colitis. We would like to report a case of pseudomembranous colitis with acute migratory polyarthritis following therapy with clindamycin.

Report of a Case.—  A 55-year-old man with no previous history of intestinal or arthritic disease had nonspecific sialadenitis and was treated for 12 days with clindamycin hydrochloride, 150 mg orally four times a day. During the course of therapy, he had two to three loose stools per day, increasing to eight to ten watery, mucoid, nonbloody stools daily. This persisted for four weeks. Twenty-seven days after stopping clindamycin therapy, when his diarrhea was most severe, he had an acute migratory polyarthritis involving the shoulders, elbows, knees, ankles, and the metacarpophalangeal

×